Thank you for your query at DoctorSpring.com.
I understand such a response from your doctor can be upsetting and I will do my best to help you.
From your history, I have noted that you have paroxysmal or intermittent AF and then you revert back to sinus rhythm. If your episodes are very rare or occasional you may take the 'pill in pocket' approach. That is, whenever you have AF, you take fleicanide or propafenone to revert the attack, not continuously. This will minimise adverse effects of the pills. However, if you go into AF very frequently then you should be on drugs regularly to maintain sinus rhythm.
Amiodarone would be a good choice given that you may not be having a structurally normal heart from previous surgical scars on your heart muscle. Amiodarone would be 70 percent effective in maintaining sinus rhythm. it is usually well tolerated and reasonably safe drug. This would be your second option.
The side effects from Amiodarone are lung, liver and thyroid toxicity which needs monitoring.
The third option that you have for AF which is intermittent is AF ablation. This will give permanent cure from the problem.
And of course you need to be on warfarin simultaneously.
Let me know if you have further queries.
Dr Vivek Mahajan,
Patient replied :
Would it be possible if I stopped Flecanaide and went back into AF to then have a mechanical cardioversion without an anti-arythmic drug. My cardiologist was going to try cardioversion if Flecainide failed so I don't understand why that would not be an option if I was back in AF. If Flec eventually fails could I not then have a mechanical cardioversion?
Electrical (mechanical) cardioversion is an option if pharmacological (drug induced) cardioversion fails. Generally Ibutilide is the drug of choice for pharmacological cardioversion and is successful 90 to 95 percent times. If you don't revert with Fleicainde or Ibutilide, the doctor may opt for DC shock cardioversion. It may also be tried as first line if you wish. You are already on Warfarin so cardioversion can be carried out straightway. However DC cardioversion is a powerful shock and if sedation is inadequate, it may be an unpleasant experience. Best is to try maintaining sinus rhythm with Amiodarone and perform pharmacological cardioversion with Ibutilide or DC shock only if you wish so. And the Warfarin is required lifelong in all cases.
Dr Vivek Mahajan.